Hail, Monona
- When
- July 20, 1:15 PM CST
- Where
- Monona County, 0.51 mi E of Mapleton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -95.790
Severe thunderstorms that produced large hail developed around sunrise on July 20th over northeast Nebraska. The storms developed north of a weak stationary front over eastern Nebraska and were fed by an elevated layer of warm and moist air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms that produced large hail developed around sunrise on July 20th over northeast Nebraska. The storms developed north of a weak stationary front over eastern Nebraska and were fed by an elevated layer of warm and moist air. The storms tracked slowly southeast and would dissipate as they moved away from their source and into a warm and dry layer of air aloft. The activity shifted into western Iowa during the early afternoon hours before dissipating by mid afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 5:53 AM CST, 7 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 653 AM CDT SUN JUL 20 2008 .UPDATE... UPDATED FORECAST EARLIER TO ACCOUNT FOR ISOLATED TSTMS OVER A LARGER AREA THAN EXPECTED EARLIER. && .DISCUSSION... ISOLATED TSTMS CONTINUE TO POP UP FROM SOUTH OF KOLU TO WEST OF KOFK AND TO NEAR KONL. THIS SEEMS TO BE DUE TO ISENTROPIC UPGLIDE AROUND 315 K. STORMS MAY CONTINUE TO DEVELOP EWD THROUGH 18Z. && .PREV DISCUSSION... /ISSUED 346 AM CDT SUN JUL 20 2008/ DISCUSSION... TSTM CHANCES AND TEMPERATURES WILL CONTINUE TO BE THE MAIN CONCERNS FOR THE NEXT FEW DAYS. 00Z UPPER AIR CHARTS SHOWED THE FOLLOWING... A DECENT AMOUNT OF MOISTURE WAS IN PLACE AT 850 MB WITH DEWPOINTS IN THE TEENS C FROM WRN KS INTO NE AND IA. AT 700 MB...TEMPERATURES WERE QUITE WARM FROM NE WESTWARD. THE 10 DEGREE C ISOTHERM WAS LOCATED FROM SRN SD INTO CNTRL IA. STORMS LAST EVENING AND EARLY THIS MORNING HAD A HARD TIME DEVELOPING ANY FARTHER SOUTH THAN THE 11 C LINE AT 700 MB IN OUR AREA. AT 500 MB...TEMPERATURES WERE ALSO QUITE WARM...GENERALLY -5 TO -7 C. THERE WAS A THERMAL TROUGH FROM SASK INTO NERN MT. AT 300 MB...STRONGEST WINDS WERE NOTED FROM OR AND ID ACROSS SRN MT/NRN WY...THROUGH SD AND SRN MN. A JET SEGMENT OF 80 KTS WAS REPORTED BY AIRCRAFT ALONG THE MT/WY BORDER. THIS MAY COME INTO PLAY LATER TODAY. WATER VAPOR LOOP SHOWED FAIRLY DRY AIR IN PLACE IN THE MID LEVELS ACROSS OUR AREA...WITH LOTS OF MONSOONAL MOISTURE FROM MEXICO INTO THE SRN AND CNTRL ROCKIES. PRECIPITABLE WATER VALUES OF 1.50 OR MORE WERE NOTED FROM ERN TX...LA AND MS NWD INTO ERN NE...IA AND SRN MN. 08Z SURFACE ANALYSIS SHOWED A WEAK FRONTAL BOUNDARY FROM NERN IA INTO SWRN IA...ACROSS SRN NE AND INTO LOW PRESSURE OVER SERN WY. MODELS ARE HAVING A HARD TIME WITH THIS PATTERN...BUT THE 00Z NAM SEEMED SOMEWHAT REASONABLE. WEAK SURFACE BOUNDARY OVER OUR AREA WILL TRY TO LIFT NWD TODAY. MAIN FOCUS FOR TSTM ACTIVITY SHOULD BE NORTH OF THE FRONT...WHERE MID LEVEL TEMPERATURES ARE A LITTLE COOLER. THIS IS ALSO WHERE THE CHANCE OF SEVERE STORMS IS THE HIGHEST... WITH BULK SHEAR OF 30 KTS OR MORE. MIXED LAYER CAPE VALUES FROM THE 06Z NAM ALSO REACH 3000-4500 J/KG IN THAT AREA. HAVE HIGHS TODAY RANGING FROM THE LOWER 90S NORTH TO THE UPPER 90S SOUTH. MODELS SHOW UPPER LEVEL JET STREAK MOVING INTO MN AND WI BY LATE THIS AFTN/EVENING...PUTTING PARTS OF NE AND IA IN THE RIGHT ENTRANCE REGION FOR TONIGHT. STORMS MAY HAVE A TENDENCY TO DEVELOP SWD DURING THE NIGHT. KEPT BEST CHANCE OF TSTMS ACROSS THE NORTH... WITH POPS RANGING TO 14 OR LESS ALONG THE KS BORDER. LOWS WILL BE IN THE UPPER 60S NORTH TO LOWER 70S SOUTH. FARTHER OUT...DID NOT MAKE MANY CHANGES. WE GENERALLY REMAIN IN NW FLOW ALOFT EARLY IN THE WEEK WITH RIDGE AXIS TO OUR WEST. TROUGHS WILL BE IN PLACE OVER THE WRN U.S. AND OVER THE ERN STATES. FLOW DOES TEND TO FLATTEN LATER IN THE WEEK...BUT THEN THE GFS BUILDS A STRONG 500 MB RIDGE BY THE WEEKEND. THE ECMWF IS SIMILAR. THAT PATTERN WOULD TEND TO BE HOT AND MAINLY DRY FOR OUR AREA...WITH LOWS AROUND 70 AND HIGHS 90 TO 95. AVIATION... FOR TAF SITES KOMA/KLNK/KOFK WEAK SURFACE BOUNDARY EXPECTED TO REMAIN ACROSS THE AREA TODAY WITH POTENTIAL FOR THUNDERSTORMS AGAIN MAINLY AFTER 20Z. UNCERTAINTY IN TIMING AND LOCATION OF DEVELOPMENT PRECLUDES MENTION AT THIS TIME. OTHERWISE...VFR CONDITIONS THROUGH MOST OF THE PERIOD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1131 AM CDT SUN JUL 20 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1131 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS INTO THIS AFTERNOON COULD PRODUCE LARGE HAIL AND POSSIBLY STRONG WINDS...MAINLY NORTHEAST OF A LINE FROM NORFOLK TO WAHOO TO OMAHA. THE STORMS WERE DEVELOPING ALONG AND NORTHEAST OF A WEAK FRONT THAT WAS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. WARM MID LEVEL TEMPERATURES SHOULD LIMIT THE SOUTHWEST EXTENT OF THE THUNDERSTORMS THIS AFTERNOON...AND COULD BRING A WEAKENING TREND TO THE ACTIVITY FARTHER NORTHEAST AS WELL. HOWEVER...OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ALONG THIS FRONT...BUT MOSTLY WEST OF NORTHEAST NEBRASKA. THIS ACTIVITY IS EXPECTED TO BUILD EAST AND SOUTHEAST INTO THE REGION OVERNIGHT AND COULD BRING GUSTY WINDS AND LARGE HAIL. ANY STORM WOULD ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. HIGHS IN THE MID AND UPPER 90S IN SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA COULD PUSH THE HEAT INDEX TO AROUND 100 ACROSS THAT AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO WEDNESDAY. SEVERE STORMS ARE POSSIBLE...MAINLY LATE AFTERNOON AND EVENING ON MONDAY AS A WEAK FRONT WILL REMAIN IN THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING... MAINLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1004 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM HAIL SCHUYLER 41.45N 97.06W
07/20/2008 E1.75 INCH COLFAX NE LAW ENFORCEMENT
AT POLICE DEPT.
&&
CHERMOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM HAIL CLARKSON 41.72N 97.12W
07/20/2008 E1.00 INCH COLFAX NE TRAINED SPOTTER
&&
CHERMOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1034 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL SCHUYLER 41.45N 97.06W
07/20/2008 E1.75 INCH COLFAX NE CO-OP OBSERVER
HAIL UP TO GOLFBALL-SIZE ENDED AROUND 1020...GROUND
ALMOST COVERD WHITE WITH HAIL/HAIL FRAGMENTS.
CONSIDERABLE TREE/LEAF DAMAGE DUE TO HAIL.
&&
CHERMOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1105 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HAIL 8 NW NORTH BEND 41.55N 96.89W
07/20/2008 E0.75 INCH DODGE NE TRAINED SPOTTER
&&
CHERMOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL 12 SE STANTON 41.83N 97.06W
07/20/2008 E1.00 INCH STANTON NE EMERGENCY MNGR
A FEW STONES UP TO QUARTER SIZE JCT HWYS 15/32.
&&
CHERMOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL SNYDER 41.70N 96.79W
07/20/2008 M0.88 INCH DODGE NE TRAINED SPOTTER
&&
BGThe Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104513.